Iowa, 2021

Hail and Damaging Wind in Iowa, August 7 to 8, 2021

August 7 to 8, 2021 · NWS DMX · 6 events in 3 counties and zones

Thunderstorms initially developed across Nebraska along a cold front and aided by the low level jet before spreading across Iowa after midnight on the morning of August 8th. While instability was more than sufficient at 2500-3000 J/kg, shear prevent further organization and maintained an MCS storm mode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms initially developed across Nebraska along a cold front and aided by the low level jet before spreading across Iowa after midnight on the morning of August 8th. While instability was more than sufficient at 2500-3000 J/kg, shear prevent further organization and maintained an MCS storm mode. A small hail report and brief strong wind gust occurred with some sites getting two to five inches of rain, the storms generally remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 7, 5:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
623 AM CDT Sat Aug 7 2021

.DISCUSSION.../Today through Friday/
Issued at 214 AM CDT Sat Aug 7 2021

The forecast is fairly active over the next several days, with
some chances for hazardous weather. Highlights:

- Severe weather is possible at times from later today through
  Sunday evening.
- Hot and muggy weather for the first half of the coming week,
  with some additional rain/storm chances.

A mid-level trough is slowly emerging from the Rockies into the High
Plains early this morning, and will approach Iowa from the west
today before moving over our area on Sunday. Ahead of the trough,
broad forcing for ascent and enhanced low/mid-level flow, combined
with a seasonally unstable atmosphere, is generating multiple
areas of showers and thunderstorms over the high plains, with the
leading round currently bubbling over northeastern Nebraska,
across northwestern Iowa and into southwestern Minnesota. This
activity will gradually shift eastward this morning, mainly
affecting northern Iowa before moving into Wisconsin by this
afternoon. The probability of severe weather is low given the lack
of stronger flow/forcing and somewhat limited instability this
morning. However, later today as the main trough moves over the
Dakotas and Nebraska, diurnal heating will lead to substantial
destabilization ahead of the system and more robust thunderstorms
are expected to develop likely in the northeastern
Nebraska/southeastern South Dakota area late in the afternoon.
These storms will move fairly quickly east/northeast through the
evening, entering and crossing our area between this evening and
the pre-dawn hours Sunday. Initially there will be some threat of
hail and possibly isolated tornadoes given the degree of
instability and modest low-level shear, however, this threat
appears focused more west of our area, perhaps clipping our
western/northwestern counties depending on how far east/early the
storms can initiate. The higher potential for severe weather,
however, appears to be in the form of straight-line winds as strong
instability and decent mid-level wind fields indicate the
possibility of upscale growth into a forward-propagating MCS this
evening/tonight. This will likely be dependent on the ability of
the initial storm clusters to organize sufficiently, and the
duration for which a resulting complex would maintain cold pool
balance before being outrun by its outflow. The SPC has outlined a
slight risk of severe weather over about the northwest half of the
forecast area, which is reasonable, though again any hail/tornado
threat appears largely limited to our far west/northwest, while
the wind threat, if it materializes, theoretically could extend
further southeast into tonight.

Whatever form the convection takes tonight, it should largely
clear our area to the east by around sunrise Sunday. This may
initially result in some stabilization/convective overturning
Sunday morning, however, once again diurnal heating will result in
rapid and substantial destabilization by Sunday afternoon,
particularly given the enhanced south southwesterly flow/warm air
advection ahead of the mid-level trough moving into Iowa during
the day. This should bring additional thunderstorm development,
mainly across the east/southeast half or so of Iowa, on Sunday
afternoon and evening. Given the warmth and saturation of the
column the hail threat appears limited, however, there will be
some straight-line wind potential from individual storms/clusters,
and the threat of a tornado cannot be ruled out as low-level flow
and lapse rates appear somewhat more favorable especially in close
proximity to the approaching trough axis. The storms may fester
into Sunday night, with a diminishing severe weather potential,
clearing out to the east by around sunrise Monday as the trough
finally begins moving away from our area.

In wake of the mid-level trough, a brief period of ridging
supports quieter but also hotter weather on Monday. While forecast
high temperatures are generally in the lower 90s, it will be quite
muggy with dewpoints likely in the low to mid 70s for much of the
day, resulting in heat index values exceeding 100 degrees at times
mainly in the southwest half or so of Iowa. The quiet period will
be relatively short-lived however, as a stronger but more compact
500 mb low pressure system moves near the Canada/North Dakota
border on Monday night, then eastward over Minnesota Tuesday and
into the Great Lakes Tuesday night. This system is likely to
generate additional thunderstorms along its southeastern periphery
on Tuesday/Tuesday night, likely somewhere over Iowa and with a
potential for severe weather. However, details of location and
storm mode are uncertain at this time, and will be refined in the
coming days. After the trough passes, quiet but hot and humid
weather will once again prevail on Wednesday into Thursday, though
it will not be as hot as Monday due to lighter low-level flow and
slightly cooler temperatures aloft. There is then very good
agreement among the long-range models that as a large dome of
mid-level high pressure builds over the western/southwestern half
of the U.S., initially bringing northwesterly steering flow over
Iowa, a large surface high pressure area will slide from the
Dakotas southeastward over Iowa beginning around Thursday night
and through the weekend. This should make for gorgeous late summer
weather on Friday and Saturday, with nearly clear skies, light
breezes, and high temperatures likely in the low to mid 80s each
day and dewpoints only in the 60s or perhaps even upper 50s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 623 AM CDT Sat Aug 7 2021

A few showers and thunderstorms will bubble up at times today, but
coverage/duration too low to mention in the TAFs for the most
part. However, this evening into tonight storm chances increase
enough to warrant VCTS groups, and it is likely most terminals
will be impacted at some point but in the last 12 hours of the
outgoing TAFs, so details of timing/magnitude will be refined in
later issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 7, 2:03 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 AM CDT Sat Aug 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
303 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are forecast to develop late this
afternoon into tonight. The primary threat will be damaging wind
gusts; however, large hail and a tornado or two cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will develop Sunday afternoon into Sunday evening with
strong wind gusts, hail, and locally heavy rains the main threats.

Additional storm chances are expected later on Tuesday with the
severe threat being better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later today and Sunday.

Ansorge

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Grundy

When
August 7, 6:00 AM CST to August 8, 6:00 AM CST
Where
Grundy County, 1.23 mi SE of Grundy Center
Reported by
COOP Observer
Coordinates
42.360, -92.750

A 24 hour rain total of 3.27 inches.

Heavy Rain, Tama

When
August 7, 6:00 AM CST to August 8, 6:00 AM CST
Where
Tama County, 0.51 mi W of Clutier
Reported by
COOP Observer
Coordinates
42.080, -92.410

A 24 hour rain total of 2.61 inches.

Heavy Rain, Grundy

When
August 7, 6:16 AM CST to August 8, 6:16 AM CST
Where
Grundy County, 3.36 mi ENE of Reinbeck
Reported by
Mesonet
Coordinates
42.340, -92.540

A 24 hour rain total of 2.68 inches.

Heavy Rain, Grundy

When
August 7, 2:18 PM CST to August 8, 2:18 PM CST
Where
Grundy County, Holland
Reported by
Public
Coordinates
42.400, -92.800

A 24 hour rain total of 4.5 inches.

Hail, Tama

When
August 8, 12:53 AM CST
Where
Tama County, 2.14 mi SSW of Dysart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.140, -92.330

Trained spotter reported penny sized hail with 50 mph wind gusts.

Thunderstorm Wind, Hardin

When
August 8, 1:01 AM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.360, -93.100

Emergency manager reported minor tree damage with one large limb on a car and power lines. Time estimated via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978847, 978848, 978849, 978850, 978845, 978846.